MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1-1-HX-ES
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that an axium coil was stuck at the catheter hub and was found to be prematurely detached upon inspection when removed from the patient.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the middle cerebral artery with a max diameter of 3 mm and a 2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the patient had a middle cerebral aneurysm with a size of 3x2.After the microcatheter was in place, the surgeon began to fill the 3-6 and 2-4 coils.When filling the apb1-1-es coil into the microcatheter, it was found that there was a lot of resistance.When continued to push it, it was unable to move forward.Repeated adjustments several times, the delivery was still unable to complete.Afterwards, the surgeon slowly withdrew the coil, carefully observed that the coil had been partially separated, and then it was detached after a movement.Then replacing with another coil to complete the surgery.It was reported there was coil resistance/stuck in catheter at catheter hub.The implant coil pushed smoothly out from the introducer sheath.The catheter was not damaged.The coil was damaged.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.
 
Event or Problem Description
Additional information received reported that there were no detachment attempts (instant detacher or manual method) made.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis #705562812: as found condition: the axium prime coil was returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within a dispenser coil and within an introducer sheath.The unknown micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath or axium prime pusher.The actuator interface was found securely attached to the coupler tube and the break indicator was found unbroken.There are no evidence of detachment attempts at these locations.The detach element was still attached to the pusher.The axium prime implant coil was found separated from the detach element at the coil shell weld and not returned for analysis.Testing/analysis: the axium prime coil could not be used for resistance testing due to the damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck at cath.Hub¿ was confirmed as the damage found is consistent with resistance.Possible causes for coil resistance at catheter hub are, but not limited to, failure to hydrate the coil prior to use, failure to utilize continuous flush, failure to use a compatible micro catheter for delivery, and use of an improper hubbing technique (over tightening of the rhv/sheath not firmly seated into hub).The customer report of ¿premature detachment¿ was confirmed.The cause of the detachment is the coil separation from the pusher.It is likely the coil separation occurred during the attempt to advance/retract the coil into the micro catheter hub against the reported resistance.As the unknown micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the resistance and coil separation could not be assessed.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16752630
Report Number9612164-2023-01641
Device Sequence Number8627405
Product Code KRD
UDI-Device Identifier00847536020900
UDI-Public00847536020900
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2025
Device Model NumberAPB-1-1-HX-ES
Device Catalogue NumberAPB-1-1-HX-ES
Device Lot Number225139123
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer04/19/2023
05/22/2023
Initial Report FDA Received Date04/17/2023
Supplement Report FDA Received Date04/25/2023
05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexUnknown